Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 704, NWS Norman, OK

July 23, 20174 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 2017, 5:37 PM CDT for 4 counties in Oklahoma. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2017, 5:37 PM CDT (22:37 UTC)
Expired
Jul 23, 2017, 5:56 PM CDT
In force
19 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cleveland County, OK, Garvin County, OK, McClain County, OK, Pottawatomie County, OK

The radar

The Norman radar (KTLX), 45 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS54 KOUN 232237
SVROUN
OKC027-049-087-125-232315-
/O.NEW.KOUN.SV.W.0704.170723T2237Z-170723T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
537 PM CDT SUN JUL 23 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Garvin County in southern Oklahoma...
  Southeastern Cleveland County in central Oklahoma...
  Southwestern Pottawatomie County in central Oklahoma...
  Southeastern McClain County in central Oklahoma...

* Until 615 PM CDT

* At 536 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles north of Wanette to 7 miles south of Etowah,
  moving south at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Wayne, Asher, Wanette, Byars, Rosedale and Trousdale. 

This includes Interstate 35 near mile marker 81.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3484 9732 3510 9730 3509 9693 3481 9693
TIME...MOT...LOC 2236Z 345DEG 10KT 3504 9701 3503 9720 

HAIL...<.75IN
WIND...60MPH
 
$$

11
1 follow-up statement
841 
WWUS54 KOUN 232256
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
556 PM CDT SUN JUL 23 2017

OKC027-049-087-125-232306-
/O.CAN.KOUN.SV.W.0704.000000T0000Z-170723T2315Z/
Garvin OK-Cleveland OK-Pottawatomie OK-McClain OK-
556 PM CDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARVIN...
SOUTHEASTERN CLEVELAND...SOUTHWESTERN POTTAWATOMIE AND SOUTHEASTERN
MCCLAIN COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

LAT...LON 3484 9732 3510 9730 3509 9693 3481 9693
TIME...MOT...LOC 2255Z 345DEG 10KT 3499 9699 3498 9718 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:36 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 23, 2:36 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
236 PM CDT Sun Jul 23 2017

.DISCUSSION...
Given latest observation trends, we will leave the Heat
Advisory/Excessive Heat Warning going through early evening.

Well detailed meso-discussion issued with previous updated AFD
still holding to our thinking. For the OKC metro - storm chances
will be tied to the area of elevated showers moving southeast
from Enid. Added convergence associated with this activity, which
is tied to a weakening MCV from overnight convection, may allow
scattered showers and storms to develop near/over the OKC metro
and progress south and east into the early evening hours. Brief
heavy rain and strong wind gusts will be the main concerns along
with cloud to ground lightning. Two other areas of concentrated
convection we will look for will be over western north Texas into
southwest Oklahoma associated with deformation east of two MCVs
over the southern panhandle and southwest TX high plains. The
other area is south central and southeast Oklahoma where better
moisture profiles and terrain could yield more in the way of
widespread convective development late this afternoon through this
evening. DCAPE values and weak shear will be supportive of
localized damaging wind gusts with the deeper/more persistent
cores.

Heights quickly build Monday and Tuesday which will allow
temperatures to rise back well above average. Moisture will not be
going anywhere as well, so heat indices will once again yield
likelihood for heat advisory/excessive heat warnings across the
area by mid-week. Models still indicating another respectable
trough to progress around upper ridge and push another weak front
into the region Thursday-Friday. Along with taking the edge off
the heat, the front will also yield scattered thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  74  96  74  97 /  40  20  20  10
Hobart OK         74  97  75  99 /  40  30  20  10
Wichita Falls TX  74  97  74  99 /  50  30  20  10
Gage OK           68  96  72  98 /  30  20  20  10
Ponca City OK     72  96  74  98 /  20  10  10  10
Durant OK         75  94  73  97 /  50  30  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ019-020-025-026-
     028-029-040-041-046-047-050>052.

     Excessive Heat Warning until 8 PM CDT this evening for
     OKZ030>032-042-043-048.

TX...None.
&&

12/11
Hazardous weather outlook, Jul 23, 3:25 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
325 PM CDT Sun Jul 23 2017

OKZ004>048-050>052-TXZ083>090-242030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
325 PM CDT Sun Jul 23 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Hot and humid conditions continue across the region. Heat index
values over 100 degrees will be common across much of central and
southern Oklahoma and north Texas. The most dangerous conditions
will be across southeast Oklahoma where the combination of hot
temperatures and high humidity will result in heat index values at
or above 110 degrees.

Please continue to practice good heat safety. Stay hydrated and
take breaks in the shade if you are working or playing outside.
Never leave children or pets along in vehicles. Look before
you lock!

.Thunderstorms...
Isolated to scattered thunderstorms are expected this afternoon
into the evening. There is a Marginal Risk of severe thunderstorms
across all of the area except northern Oklahoma. Gusty, damaging
wind gusts are the primary concern, along with locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Heat...
After a brief dip to more seasonable temperatures, Monday and
Tuesday, temperatures from 95 to 105 degrees will return Wednesday
through the end of next week.

.Thunderstorms...
Thunderstorm chances may return late Thursday into Friday across
northern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 23, 4:48 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
448 PM CDT SUN JUL 23 2017

OKZ023-232215-
Caddo OK-
448 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Caddo County Until
515 PM CDT...

AT 447 PM CDT, a strong thunderstorm was located near Gracemont. This
storm was nearly stationary.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Anadarko, Gracemont and Lake Chickasha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3517 9837 3527 9826 3517 9809 3515 9809
      3506 9821
TIME...MOT...LOC 2147Z 218DEG 2KT 3517 9824

MAHALE
Special weather statement, Jul 23, 5:00 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
500 PM CDT SUN JUL 23 2017

OKZ023-027-038-232230-
Grady OK-Caddo OK-Comanche OK-
500 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Grady...south
central Caddo and northeastern Comanche Counties Until 530 PM CDT...

AT 459 PM CDT, a strong thunderstorm was located near Fletcher,
moving southwest at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Elgin, Fletcher, Sterling, southern Lake Ellsworth and northeastern
Fort Sill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3490 9824 3481 9801 3465 9817 3476 9845
TIME...MOT...LOC 2159Z 47DEG 8KT 3479 9824

MAHALE
Special weather statement, Jul 23, 5:02 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
502 PM CDT SUN JUL 23 2017

OKZ031-032-232230-
Hughes OK-Seminole OK-
502 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Hughes and central
Seminole Counties Until 530 PM CDT...

AT 501 PM CDT, a strong thunderstorm was located 6 miles west of
Cromwell, moving southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Seminole, Wewoka, Wetumka, Bowlegs, Cromwell, Little and Lima.

This includes Interstate 40 between mile markers 202 and 213.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3528 9617 3504 9675 3528 9678 3540 9663
      3540 9660 3541 9658 3539 9654 3541 9654
      3544 9657 3545 9655 3546 9654 3543 9651
      3543 9649 3546 9648 3545 9644 3529 9644
      3529 9619
TIME...MOT...LOC 2201Z 306DEG 15KT 3534 9656

11
Local storm report, Jul 23, 5:06 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
506 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     SEMINOLE                35.24N 96.65W
07/23/2017                   SEMINOLE           OK   PUBLIC

            TREE DOWN FROM STRONG WIND

&&

MBS
Special weather statement, Jul 23, 5:29 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
529 PM CDT SUN JUL 23 2017

OKZ035-038-232300-
Kiowa OK-Comanche OK-
529 PM CDT SUN JUL 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa and
northwestern Comanche Counties Until 600 PM CDT...

AT 529 PM CDT, a strong thunderstorm was located 9 miles northeast of
Cooperton, moving southwest at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

Locations impacted include...
Cooperton and northwestern Wichita Mountains Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3494 9900 3507 9875 3497 9862 3494 9862
      3474 9880
TIME...MOT...LOC 2229Z 50DEG 8KT 3496 9876

MAHALE
Local storm report, Jul 23, 5:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     NORMAN                  35.22N 97.44W
07/23/2017                   CLEVELAND          OK   BROADCAST MEDIA

            TREE DOWNED INTO POWERLINES BY STRONG WINDS AT THE
            INTERSECTION OF PARK DRIVE AND WEST SYMMES STREET

&&

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:11 PM CDTSpecial Weather StatementOUNLincoln34 min
Jul 23, 3:43 PM CDTSpecial Weather StatementOUNLincoln17 min
Jul 23, 3:53 PM CDTSevere Thunderstorm WarningOUNLincoln33 min
Jul 23, 4:07 PM CDTSpecial Weather StatementOUNLove23 min
Jul 23, 4:14 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain46 min
Jul 23, 4:15 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady45 min
Jul 23, 4:17 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie43 min
Jul 23, 4:19 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa26 min
Jul 23, 4:22 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole38 min
Jul 23, 4:37 PM CDTSpecial Weather StatementOUNWashita23 min
Jul 23, 4:48 PM CDTSpecial Weather StatementOUNCaddo27 min
Jul 23, 4:56 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie49 min
Jul 23, 4:58 PM CDTSevere Thunderstorm WarningOUNWashita47 min
Jul 23, 5:00 PM CDTSpecial Weather StatementOUNComanche30 min
Jul 23, 5:02 PM CDTSpecial Weather StatementOUNSeminole28 min
Jul 23, 5:14 PM CDTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole46 min
Jul 23, 5:29 PM CDTSpecial Weather StatementOUNKiowa31 min
Jul 23, 5:38 PM CDTSpecial Weather StatementOUNBeckham37 min
Jul 23, 5:39 PM CDTSpecial Weather StatementOUNGrady36 min
Jul 23, 5:42 PM CDTSevere Thunderstorm WarningOUNBeckham48 min
Jul 23, 5:43 PM CDTSpecial Weather StatementOUNKiowa32 min
Jul 23, 5:49 PM CDTSevere Thunderstorm WarningOUNKiowa41 min
Jul 23, 5:50 PM CDTSpecial Weather StatementOUNMcClain25 min
Jul 23, 5:59 PM CDTSpecial Weather StatementOUNGarvin, Pontotoc31 min
Jul 23, 6:09 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa51 min
Jul 23, 6:10 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc22 min
Jul 23, 6:15 PM CDTAreal Flood AdvisoryOUNBeckham3 hr
Jul 23, 6:20 PM CDTSpecial Weather StatementOUNRoger Mills25 min
Jul 23, 6:20 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady40 min
Jul 23, 6:29 PM CDTAreal Flood AdvisoryOUNKiowa3 hr
Jul 23, 6:30 PM CDTSpecial Weather StatementOUNAtoka, Carter, Coal, Johnston30 min
Jul 23, 6:45 PM CDTSpecial Weather StatementOUNRoger Mills30 min
Jul 23, 6:54 PM CDTAreal Flood AdvisoryOUNCaddo, Kiowa3 hr
Jul 23, 6:59 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.